Alert archive / Missouri / Tornado Warnings in 2023

Tornado Warning 24, NWS St. Louis, MO

August 2, 2023Moniteau County, Missouri

NWS St. Louis, MO issued this tornado warning at Aug 2, 2023, 8:30 PM CDT for Moniteau County, Missouri. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2023, 8:30 PM CDT (01:30 UTC)
Expired
Aug 2, 2023, 8:46 PM CDT
In force
16 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Moniteau County, MO

The radar

The Pleasant Hill radar (KEAX), 146 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 7:58 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3933 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3933 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.7
Supercell composite
12.8

Open this sounding in Storm Lab

The text

As transmitted.

235 
WFUS53 KLSX 030130
TORLSX
MOC135-030215-
/O.NEW.KLSX.TO.W.0024.230803T0130Z-230803T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service St Louis MO
830 PM CDT Wed Aug 2 2023

The National Weather Service in St Louis has issued a

* Tornado Warning for...
  Southwestern Moniteau County in central Missouri...

* Until 915 PM CDT.
    
* At 830 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near High Point, moving east at 15 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  High Point around 835 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3860 9269 3852 9247 3843 9249 3843 9262
      3855 9278
TIME...MOT...LOC 0130Z 289DEG 14KT 3848 9266 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Carney
1 follow-up statement
460 
WWUS53 KLSX 030146
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
846 PM CDT Wed Aug 2 2023

MOC135-030155-
/O.CAN.KLSX.TO.W.0024.000000T0000Z-230803T0215Z/
Moniteau MO-
846 PM CDT Wed Aug 2 2023

...THE TORNADO WARNING FOR SOUTHWESTERN MONITEAU COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However, small hail, gusty winds and heavy rain are
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central Missouri.

LAT...LON 3860 9269 3852 9247 3843 9249 3843 9262
      3855 9278
TIME...MOT...LOC 0144Z 289DEG 14KT 3846 9259 

$$

Carney

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at Aug 2, 7:16 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 2, 7:16 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
716 PM CDT Wed Aug 2 2023

.SHORT TERM...  (Through Late Thursday Night)
Issued at 221 PM CDT Wed Aug 2 2023

Key Messages:

1) Thunderstorms are expected to redevelop in/around central
Missouri by early this evening. These storms should progress
east/southeast through the late evening hours. Large hail in
supercells are the main concern through about 7-8PM before winds
become the dominant threat as a transition to more of a line of
storms occurs. A few tornadoes are also possible.

2) The main concern from late evening through the overnight hours
will be on flash flooding. Fairly widespread 1-3" rainfall totals
are expected in the flash flood watch area, with the potential for
isolated 6-8+" totals in a narrow NW-SE axis. It is difficult to
pin down WHERE this may occur, but best guess is from
Warren/Lincoln counties southeast through at least western parts
of the St. Louis metro area down into parts of southeast Missouri
and southwest Illinois along the Mississippi River.

(Tonight)

Another (very) busy 18 hours is likely to unfold beginning by early
this evening. Showers and thunderstorms are expected to develop
between 5-7PM in/around central Missouri near the quasi-stationary
front. Initiation may be aided by some influence (i.e., lift)
downstream of a remnant MCV currently over southern Iowa. The
convective mode initially is likely to be supercells given
seasonably strong 0-6km shear (35-40 knots). Large hail would be the
primary threat in these storms. A transition to more of a line or
small bow echo is favored by mid evening as storms progress to the
east/southeast. With time, a more southeast (right) turn may be
favored given a more north-south orientation to the instability
gradient closer to the Mississippi River. Once storms transition to
more of a line or bow echo, damaging winds will be the primary
threat. A few tornadoes are also possible given these storms may
ride along the surface frontal boundary where low-level shear and
helicity are maximized.

The threat for strong to severe thunderstorms should exit the area
by about midnight. Thereafter, the main concern is on the
potential for flash flooding. Deterministic model guidance,
similar to the past couple of nights across the region, is
developing a strong 30-40 knot low-level jet nearly orthogonal to
the surface boundary. The low-level jet also veers over time,
which favors backbuilding/regenerating storms on the
west/northwest flank. Training storms are again a concern, and
given similar atmospheric parameters very favorable for efficient
rainfall rates (near-record precipitable water values, deep warm
cloud depths), very high rainfall values are possible. Fairly
widespread 1-3" totals are expected within the watch area, but
significantly higher amounts (isolated 6-8+") are possible. The
past two nights the localized probability-matched mean (LPMM) of
the HREF have fared pretty well in terms of forecasting highest
amounts. The heaviest rainfall axis itself likely will be pretty
narrow, roughly on the order of 25-50 miles. The axis itself
should be oriented once again from northwest to southeast. Exactly
where (and how high the totals get) remain uncertain, in part due
to antecedent convection late this afternoon/evening. This
probably will shift the effective boundary a bit further
south/southwest, which could impact the overnight round of
convection. That being considered, do believe a bit further
southwest orientation makes sense, similar to the HRW NSSL and NAM
Nest CAM guidance. Our best guess as to where the (narrow)
heaviest axis of rainfall will be is from Warren/Lincoln counties
southeast through at least western parts of the St. Louis metro
area down into parts of southeast Missouri and southwest Illinois
along the Mississippi River. The genesis region should be in/near
the northwestern part of this area. What is particularly
concerning is that the past two nights in and just downstream of
the genesis region has received 8-10+" of rain. If this does
indeed occur either in more vulnerable areas (poor drainage
in/around the St. Louis metro area) or where it rained hard last
night where soils are very saturated, very significant flash
flooding could occur. Given the expectation of where the heavier
rain will fall tonight, did adjust the flash flood watch in
multiple ways, including: 1) expanding further northwest into
parts of central/northeast Missouri. Heavy rainfall occurred early
this morning in these locations and could be in/near the genesis
region for elevated convection overnight tonight, 2) removed
Reynold/Iron counties in southeast Missouri as they should be
southwest of heavy rainfall axis tonight and missed out this
morning's rainfall, and 3) began the watch at 7PM tonight instead
of 11PM due to the evening round of convection and at least an
isolated flash flood threat.

(Thursday - Thursday Night)

Thunderstorms should be ongoing early Thursday morning, but should
be in a weakening phase with the flash flood threat likely peaking
in the 12AM-5AM time frame approximately. Precipitation chances
tomorrow are mainly confined to far southern sections of the
forecast area in close proximity to the effective front. Timing
wise, late afternoon through early evening would be the best chance.
Regardless, at least a majority of the area should stay dry.

Temperatures will be warmer across the area (even north of the
effective front) due to some partial sunshine expected by the
afternoon hours. Highs in the mid 80s to low 90s are forecast from
north to south. It will also be quite humid, so it will feel hotter
with heat index values approaching 100 degrees in parts of central
and southeast Missouri.

Gosselin

.LONG TERM...  (Friday through Next Wednesday)
Issued at 221 PM CDT Wed Aug 2 2023

(Friday - Sunday Night)

Chances of showers and thunderstorms look to continue through the
weekend, though slightly weaker mid/upper level flow and a lack of
strong, focused low-level jet each night suggests lesser chances of
any flash flood threat.

There remains a lot of uncertainty with the evolution of a midlevel
shortwave trough coming out of the Plains late in the weekend. The
ECMWF and some of its members are stronger/further south with this
feature, and slower with its attendant cold front. This type of
solution could yield a threat for strong to severe convection Sunday
afternoon/evening. However, most other ensemble guidance is flatter
with shortwave and quicker with the cold frontal passage, which
would yield the highest chances of showers and thunderstorms more in
the Saturday night/Sunday morning time frame with lesser chances of
severe weather.

(Monday - Next Wednesday)

Long-range guidance is in good agreement that after the weekend
trough pushes off to our east, a general quiet, cool, and dry
weather pattern looks to begin and continue through the middle of
next week. Temperatures are likely to be well-below normal during
this period, with highs in the low to mid 80s and lows in the upper
50s to mid 60s.

Gosselin
&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 715 PM CDT Wed Aug 2 2023

Active TAF period with showers and storms already developing
across the forecast area. For KUIN, MVFR/IFR ceilings through the
majority of the forecast period with showers and some storms
through at least 10z Thursday. For the rest of TAF sites, VFR
flight conditions will lower to MVFR with onset of heavier
precipitation after 02z Thursday. For KCOU and KJEF, rain will
taper off after 09z Thursday. In the meantime, rain will persist
over St. Louis metro area TAFs from 02z to 15z Thursday. As for
winds, they will remain from the northeast to southeast.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Thursday morning for Audrain MO-Boone MO-
     Callaway MO-Crawford MO-Franklin MO-Gasconade MO-Iron MO-
     Jefferson MO-Lincoln MO-Madison MO-Montgomery MO-Osage MO-
     Reynolds MO-Saint Charles MO-Saint Francois MO-Saint Louis
     City MO-Saint Louis MO-Sainte Genevieve MO-Warren MO-
     Washington MO.

IL...Flood Watch through Thursday morning for Calhoun IL-Clinton IL-
     Jersey IL-Madison IL-Marion IL-Monroe IL-Randolph IL-Saint
     Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 2, 2:29 PM CDT, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service St Louis MO
229 PM CDT Wed Aug 2 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
229 PM CDT Wed Aug 2 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Another Flash Flood Watch is in effect for parts of Missouri and
Illinois tonight as another round of thunderstorms producing heavy
rainfall rates is expected.

In addition to the threat for flash flooding, some of the storms this
evening may be strong to severe. All hazards are possible, including
a few tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms producing heavy rainfall and flash flooding may
continue into Thursday morning.

Thunderstorms are possible each day through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather or flash flooding to
the National Weather Service.

Gosselin

In the hours before

Local storm report, Aug 2, 8:02 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
802 PM CDT Wed Aug 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     Hail             1 SE Jefferson City     38.56N 92.18W
08/02/2023  E1.00 inch       Cole               MO   Trained Spotter

&&

AE
Local storm report, Aug 2, 8:09 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
809 PM CDT Wed Aug 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     Hail             3 W Jefferson City      38.57N 92.24W
08/02/2023  E1.75 inch       Cole               MO   Trained Spotter

            Several golf ball size stones and many
            quarter size stones.

&&

AE
Local storm report, Aug 2, 8:13 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
813 PM CDT Wed Aug 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Hail             4 ESE Saint Martins     38.57N 92.27W
08/02/2023  E1.00 inch       Cole               MO   Emergency Mngr

&&

AE
Local storm report, Aug 2, 8:24 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
824 PM CDT Wed Aug 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     Hail             2 WNW Jefferson City    38.58N 92.22W
08/02/2023  E1.75 inch       Cole               MO   Trained Spotter

&&

AE

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:36 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Moniteau39 min
Aug 2, 8:07 PM CDTAreal Flood AdvisoryLSXCole, Moniteau2 hr
Aug 2, 8:10 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXCole, Osage65 min
Aug 2, 8:29 PM CDTFlash Flood WarningLSXCallaway, Cole, Moniteau, Osage4 hr
Aug 2, 9:28 PM CDTAreal Flood AdvisoryLSXFranklin, Gasconade23 min
Aug 2, 9:42 PM CDTSevere Thunderstorm WarningLSXCrawford, Gasconade63 min
Aug 2, 9:51 PM CDTFlash Flood WarningLSXFranklin, Gasconade3 hr
Aug 2, 9:59 PM CDTSevere Thunderstorm WarningLSXWashington61 min
Aug 2, 10:21 PM CDTAreal Flood AdvisoryLSXCrawford, Washington3 hr
Aug 2, 10:29 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Reynolds, Sainte Genevieve, Saint Francois61 min
Aug 2, 10:41 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXWashington49 min
Aug 2, 10:45 PM CDTRiver Flood WarningLSXFranklin3 days
Aug 2, 11:18 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXMadison57 min
Aug 2, 11:25 PM CDTSevere Thunderstorm WarningLSXCole, Moniteau38 min
Aug 3, 12:03 AM CDTSevere Thunderstorm WarningLSXIron, Reynolds57 min
Aug 3, 12:13 AM CDTFlash Flood Warning Considerable damage threatLSXCole, Moniteau4 hr
Aug 3, 12:26 AM CDTSevere Thunderstorm WarningLSXIron, Reynolds49 min
Aug 3, 1:33 AM CDTFlash Flood WarningLSXBoone, Callaway, Franklin, Gasconade, Moniteau, Osage4 hr
Aug 3, 1:46 AM CDTSevere Thunderstorm WarningLSXCallaway, Osage22 min
Aug 3, 3:05 AM CDTFlash Flood Warning Considerable damage threatLSXBoone, Callaway, Moniteau, Osage6 hr
Aug 3, 4:52 AM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Jefferson, Washington38 min
Aug 3, 6:56 AM CDTRiver Flood WarningLSXCrawford, Washington5 hr
Aug 3, 8:51 AM CDTFlash Flood WarningLSXMadison, Sainte Genevieve, Saint Francois4 hr
Aug 3, 10:36 AM CDTRiver Flood WarningLSXCole35 hr
Aug 3, 10:36 AM CDTRiver Flood WarningLSXOsage11 hr
Aug 3, 10:40 AM CDTRiver Flood WarningLSXJefferson4 days
Aug 3, 10:40 AM CDTRiver Flood WarningLSXJefferson, Saint Louis4 days

Nearby

Tornado Warnings in Missouri, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.